Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 7, NWS St. Louis, MO

March 20, 202530 counties in Missouri; 15 counties in Illinois

NWS St. Louis, MO issued this red flag warning at Mar 20, 2025, 2:30 PM CDT for 30 counties in Missouri; 15 counties in Illinois. It took effect at Mar 21, 2025, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:30 PM CDT (19:30 UTC)
In effect from
Mar 21, 2025, 12:00 PM CDT
Expired
Mar 21, 2025, 7:00 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
All 45 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS83 KLSX 201930
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
230 PM CDT Thu Mar 20 2025

ILZ058-059-079-098>102-MOZ047>052-059>065-072>075-083>085-099-
210330-
/O.NEW.KLSX.FW.W.0007.250321T1700Z-250322T0000Z/
Greene IL-Macoupin IL-Randolph IL-Calhoun IL-Jersey IL-Madison IL-
Saint Clair IL-Monroe IL-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Dent MO-Iron MO-Madison MO-Reynolds MO-
230 PM CDT Thu Mar 20 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL,
SOUTHEASTERN, AND EAST-CENTRAL MISSOURI AS WELL AS SOUTHWESTERN
ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CDT Friday.

* AFFECTED AREA...In Illinois, Fire Weather Zones 058, 059, 079, 
  098, 099, 100, 101 and 102. In Missouri, Fire Weather Zones 
  047, 048, 049, 050, 051, 052, 059, 060, 061, 062, 063, 064, 
  065, 072, 073, 074, 075, 083, 084, 085 and 099.

* TIMING...

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Pfahler
3 follow-up statements
319 
WWUS83 KLSX 210757
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
257 AM CDT Fri Mar 21 2025

ILZ060-064-069-074-097-MOZ036-041-042-211600-
/O.EXA.KLSX.FW.W.0007.250321T1700Z-250322T0000Z/
Montgomery IL-Bond IL-Clinton IL-Washington IL-Pike IL-Pike MO-
Boone MO-Audrain MO-
257 AM CDT Fri Mar 21 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CDT this evening.

* AFFECTED AREA...In Illinois, Fire Weather Zones 060, 064, 069, 
  074 and 097. In Missouri, Fire Weather Zones 036, 041 and 042.

* TIMING...Noon to 7 PM CDT.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

ILZ058-059-079-098>102-MOZ047>052-059>065-072>075-083>085-099-
211600-
/O.CON.KLSX.FW.W.0007.250321T1700Z-250322T0000Z/
Greene IL-Macoupin IL-Randolph IL-Calhoun IL-Jersey IL-Madison IL-
Saint Clair IL-Monroe IL-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Dent MO-Iron MO-Madison MO-Reynolds MO-
257 AM CDT Fri Mar 21 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
CENTRAL / EASTERN MISSOURI AND SOUTHWEST ILLINOIS...

* AFFECTED AREA...In Illinois, Fire Weather Zones 058, 059, 079, 
  098, 099, 100, 101 and 102. In Missouri, Fire Weather Zones 
  047, 048, 049, 050, 051, 052, 059, 060, 061, 062, 063, 064, 
  065, 072, 073, 074, 075, 083, 084, 085 and 099.

* TIMING...Noon to 7 PM CDT.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

19
157 
WWUS83 KLSX 211831
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
131 PM CDT Fri Mar 21 2025

ILZ095-096-MOZ018-019-026-027-034-035-220000-
/O.EXA.KLSX.FW.W.0007.000000T0000Z-250322T0000Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-
Ralls MO-
131 PM CDT Fri Mar 21 2025

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST MISSOURI AND WEST-
CENTRAL ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In Illinois, Fire Weather Zones 095 and 096. 
  In Missouri, Fire Weather Zones 018, 019, 026, 027, 034 and 
  035.

* TIMING...Noon to 7 PM CDT.

* WINDS...Southwest 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

ILZ058>060-064-069-074-079-097>102-MOZ036-041-042-047>052-059>065-
072>075-083>085-099-220000-
/O.CON.KLSX.FW.W.0007.000000T0000Z-250322T0000Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Clinton IL-
Washington IL-Randolph IL-Pike IL-Calhoun IL-Jersey IL-Madison IL-
Saint Clair IL-Monroe IL-Pike MO-Boone MO-Audrain MO-Moniteau MO-
Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-
Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Dent MO-
Iron MO-Madison MO-Reynolds MO-
131 PM CDT Fri Mar 21 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL, SOUTHEAST, AND
EAST-CENTRAL MISSOURI AS WELL AS PORTIONS OF SOUTHWESTERN ILLINOIS...

* AFFECTED AREA...In Illinois, Fire Weather Zones 058, 059, 060, 
  064, 069, 074, 079, 097, 098, 099, 100, 101 and 102. In 
  Missouri, Fire Weather Zones 036, 041, 042, 047, 048, 049, 
  050, 051, 052, 059, 060, 061, 062, 063, 064, 065, 072, 073, 
  074, 075, 083, 084, 085 and 099.

* TIMING...Noon to 7 PM CDT.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Pfahler
279 
WWUS83 KLSX 212351
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
651 PM CDT Fri Mar 21 2025

ILZ058>060-064-069-074-079-095>102-MOZ018-019-026-027-034>036-041-
042-047>052-059>065-072>075-083>085-099-220100-
/O.EXP.KLSX.FW.W.0007.000000T0000Z-250322T0000Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Clinton IL-
Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-Calhoun IL-
Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-Lewis MO-
Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Dent MO-
Iron MO-Madison MO-Reynolds MO-
651 PM CDT Fri Mar 21 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Relative humidity values will be rising this evening as
temperatures cool, and winds will also be diminishing over the
next few hours. Therefore the Red Flag Warning will be allowed to
expire at 7 PM.

$$

Carney

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:46 PM CDT, 1 hour 44 minutes earlier. Its key messages:

  • Elevated fire danger is expected to persist in southeast Missouri today, expanding to the whole area for Friday afternoon.
  • Widespread beneficial rainfall is forecast Saturday night into Sunday, with probabilities of at least a quarter inch of rain ranging from 50-80% across the area.
Area forecast discussion, Mar 20, 12:46 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1246 PM CDT Thu Mar 20 2025

.KEY MESSAGES...

- Elevated fire danger is expected to persist in southeast Missouri
  today, expanding to the whole area for Friday afternoon.

- Widespread beneficial rainfall is forecast Saturday night into
  Sunday, with probabilities of at least a quarter inch of rain
  ranging from 50-80% across the area.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 313 AM CDT Thu Mar 20 2025

The cold front has moved through the remainder of the CWA, with
much cooler air continuing to infiltrate the region. Regional
radar shows some light precipitation continuing across the area
beneath an area of low stratus. Observations show that this
precipitation is very light, and the expectation is chances for
anything measurable is very low. Most of the precipitation should
be flurries given very low wetbulb zero heights, but some
sprinkles are possible in parts of east central and southeast
Missouri as well as southwest Illinois especially where surface
temperatures and associated wetbulb zero heights are higher. In
these locations, the sprinkles/drizzle should end as flurries
early this morning.

Any flurries or sprinkles should quickly exit the area by mid
morning, with decreasing cloudiness for the remainder of the day. A
vast majority of the area should experience plenty of sunshine, but
it still will be pretty chilly for mid/late March. Temperatures
aloft at 850 hPa are in the -5 to -7C range, which are at or below
the 10th percentile of climatology. Highs in the mid 40s to low 50s
are forecast for this afternoon. It will feel colder than that too
given brisk northwest winds. These winds will subside gradually
however throughout the day as a weak ridge of surface high pressure
quickly approaches from the west.

The surface ridge axis is expected to slide into the mid south/Ohio
Valley tonight, with light southerly return flow commencing in its
wake. Lows tonight are forecast to be in the low to mid 30s, with
the warmest conditions in parts of central and northeast Missouri
where southerly wind speeds will be a bit stronger. The exception is
in favored valleys in portions of east central and southeast
Missouri. In these locations, lows in the upper 20s are forecast.
Model guidance has a very consistent warm bias in these retreating
surface high scenarios in/near the eastern Ozarks. Some mid 20s
cannot be ruled out either given dewpoints in the low 20s tonight.

A quick warmup will occur on Friday as southerly winds increase and
veer a bit to the southwest ahead of an approaching cold front.
Highs in the low to mid 60s are forecast, and only look to be
limited by an increase in midlevel cloudiness. Wind gusts of 30-40+
mph are forecast, with the highest speeds in parts of northeast
Missouri and west-central Illinois early-mid afternoon. Model
soundings show speeds of 45-50 knots at the top of the boundary
layer, so cannot rule out at least isolated advisory criteria gusts
(39+ knots). What is more certain is another day of elevated fire
danger across the whole area due to the combination of the
aforementioned gusty southerly winds, low relative humidity values,
and dry fuels.

Gosselin

&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 313 AM CDT Thu Mar 20 2025

(Friday Night - Saturday)

A cold front will move through the bi-state area Friday night, with
slightly cooler air moving in behind the boundary. Chances of rain
appear pretty low with this feature, due to weak moisture return and
the stronger mid/upper level forcing for ascent staying to our
northeast. LREF probabilities are now down to 10-20% for any
measurable rainfall, and even that is confined to western Illinois.
These chances have dropped about 15-20% compared to 24 hours ago.
Given these trends, PoPs were removed Friday night.

(Saturday Night - Sunday)

Another midlevel shortwave trough will be quickly on its
predecessor's heels. This system continues to have a much stronger
signal of widespread, beneficial rainfall across the area.
Deterministic model guidance shows increasing diffluence ahead of
the midlevel shortwave with strong low-level moisture advection just
north of a surface warm front. Widespread rain with embedded
(elevated) convection looks like a good bet Saturday night. At the
moment, the southern half of the area seems favored for the heavier
rainfall totals. LREF odds for at least 0.25" of rain range from 50-
80%, with the highest chance in southeast Missouri and southwest
Illinois. Chances for at least 0.50" drop off, but still are in the
30-45% range. Given the dryness and dry fuels, this rainfall would
be much appreciated and much needed.

(Sunday Night - Wednesday)

Ensemble guidance remains in good agreement with respect to the
mid/upper level flow pattern over the CONUS. A ridge is forecast to
be located near the west coast, with troughing centered across
the Great Lakes/southeast Canada. That leaves northwest flow aloft
across the mid-Mississippi Valley. This should overall be a more
tranquil, quiet weather pattern with dry weather favored.
Temperatures will be the primary concern, with a fair amount of
uncertainty in both highs and lows due to our area being between
the anomalous warmth to our west and anomalous cold centered to
our east. Spread between the 25th/75th percentile on the NBM
ranges from 10-15 degrees for afternoon highs, and 5-10 degrees
for overnight lows.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1245 PM CDT Thu Mar 20 2025

Dry and VFR flight conditions are expected to persist through the
TAF period at all terminals. Gusty northwesterly winds will slacken
this evening with the arrival of a surface pressure ridge and then
tend to become southerly overnight as this ridge shifts to the east.
A southwesterly low-level jet will also spread into the region early
Friday morning, but confidence is low that any impactful LLWS will
result. On Friday, gusty southwesterly winds are expected,
occasionally reaching 30 to 38 kt during late morning into
afternoon.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 20, 3:22 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
322 AM CDT Thu Mar 20 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
322 AM CDT Thu Mar 20 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Elevated fire danger is forecast to continue today across southeast
Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire danger is expected areawide on Friday afternoon due to
the combination of gusty southerly winds, low relative humidity
values, and dry fuels.

There is a slight chance of thunderstorms Saturday night and Sunday
across portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Gosselin

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.